The People's Perspective on Medicine

Do Vitamin D3 Pills Cause Digestive Distress?

When sunshine is limited, you may need vitamin D3 pills to bring your level of this hormone up to normal. However, some people report digestive symptoms.
Yellow vitamin D3 (cholecalciferol) gelatine capsules and green bottle on clay plate on burlap background. Vitamin D3 (cholecalciferol) nutrient  beneficial for supporting bone health

Vitamin D is a crucial compound. When levels of this vitamin (which is also a hormone) are low, people are more prone to strokes or heart attacks, diabetes, COPD, macular degeneration and a number of other chronic conditions. How well do vitamin D3 pills work for such problems? Do people experience side effects while taking them? A recent study suggests that adverse reactions are common but mild (Journal of Clinical Endocrinology and Metabolism, online Nov. 20, 2019). One reader found that these pills triggered unpleasant digestive symptoms.

Vitamin D3 Pills and Digestive Distress:

Q. I had a low vitamin D level (8) back in December 2018, so my doctor put me on a course of 50,000 IUs of vitamin D3 weekly for three months. By the end of the second month, I started to get severe diarrhea and bloating. This was worse after meals or when I slept.

I saw the doctor and my vitamin D level was good (76). He diagnosed me with indigestion and prescribed pantoprazole. He also told me to take 50,000 IU of vitamin D every two weeks to keep my level good.

The pantoprazole never really helped so I stopped taking it. I was still taking the vitamin D3 pills and got severe heartburn. I suspect that this vitamin was responsible, as I felt better when I stopped taking it.

High-Dose Vitamin D:

A. Your doctor prescribed a whopping dose of vitamin D3. While it did the job of raising your blood level of 25-hydroxyvitamin D, we are somewhat surprised he wanted you to maintain such a high-dose supplement. You did not specify the units in which your blood vitamin D measures were given, but most experts suggest that the best range is 30 to 50 ng/ml. Your level of 76 is a little higher than they would recommend.

A review of long-term vitamin D supplementation concluded that vitamin D alone does not cause gastrointestinal upset (Nutrition Reviews, Dec. 1, 2017). Nonetheless, other readers have reported heartburn or diarrhea while taking vitamin D3 pills.

Learn More:

You will find more information on vitamin D deficiency and supplementation in our eGuide to Vitamin D and Optimal Health. If you are interested in vitamin supplements more generally, we recommend Dr. Tieraona Low Dog’s book, Fortify Your Life: Your Guide to Vitamins, Minerals, and More. You could find it in your local library, but we also offer a paperback edition in our store.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.2- 94 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Tired of the ads on our website?

Now you can browse our website completely ad-free for just $5 / month. Stay up to date on breaking health news and support our work without the distraction of advertisements.

Browse our website ad-free
Citations
  • Billington EO et al, "Safety of high-dose vitamin D supplementation: Secondary analysis of a randomized controlled trial." Journal of Clinical Endocrinology and Metabolism, online Nov. 20, 2019. DOI: 10.1210/clinem/dgz212
  • Malihi A et al, "Noncalcemic adverse effects and withdrawals in randomized controlled trials of long-term vitamin D2 or D3 supplementation: A systematic review and meta-analysis." Nutrition Reviews, Dec. 1, 2017. DOI: 10.1093/nutrit/nux059
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 14 comments
Comments
Add your comment

Why do doctors prescribe high doses of Vitamin D to be taken every two weeks, instead of a lower dose taken every day? This has been mentioned over and over on People’s Pharmacy, particularly when discussing studies. I would think that if the person with this question were to take a lower dose daily she probably wouldn’t have digestive upset.

I purchased a magnesium +D combination and didn’t realize that the amount of D in it was much higher than what I had been taking. My doctor tested and said I was too high, so I had to go back to my usual D and purchase a solo mag pill for that.

As a home health nurse, I find the weekly dose of 50,000 units of D3 fairly common.

The 50,000 unit vitamin D was originally D2 not D3. Has that changed? One should not take D2.

I had digestive problems with taking the vitamin D3 pills. I discovered sublingual vitamin D spray online and started using it. My numbers went up 20 points in a period of a month or so. It is easy to use under your tongue with a couple of quick sprays, and it does not irritate your digestive system. Definitely worth a try.

Same thing happened to me when I took D3: digestive issues and leg cramps. Both went away once I stopped.

Please find another doctor!!!

Thank you.

I can see the need for the super-high dose for a short time, for someone with a level of 8. But after getting up into the normal range, the smart thing is to take a lower dose every day, rather than a huge dose once a week or month. And make sure you are taking it with a meal that includes some fat to help it absorb. Doctor should test regularly and adjust dose until the level settles into the right zone and then you can go back to testing yearly.

I use a sublingual lozenge that goes directly to the bloodstream. Perhaps that would help those with digestive problems.

That is a ridiculously high level of D3 for a long-term basis. What was the doc thinking – or just not thinking?

Vitamin D3 makes my belly hurt, and I don’t feel well. I’m allergic to wool and since D3 is made from sheep’s wool I thought this might be the reason I don’t feel well when I take it.

I also had digestive problems with Vitamin D3 pills. One of my doctors suggested liquid Vitamin D3 drops. One drop is 1000 IUs. I tend to be sensitive to supplements but have no problems with the drops.

It could be other ingredients in the capsule that may have been causing gastrointestinal upset.

I solved my unpleasant digestive symptoms by switching from the gel capsules (like in your picture) to tablets.

* Be nice, and don't over share. View comment policy^